Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 2, NWS Melbourne, FL

February 24, 1994Marion County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 24, 1994, 2:41 AM EST for Marion County, Florida. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Feb 24, 1994, 2:41 AM EST (07:41 UTC)
Expired
Feb 24, 1994, 3:45 AM EST
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KAYS), launched 00:00Z, 7.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1994-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1994-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 240742 RRA
SVRDAB
FLC083-240845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
241 AM EST THU FEB 24 1994
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...MARION COUNTY
 
NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
WEST OF OCALA MOVING EAST AT 40 MPH. THIS STORM WILL AFFECT THE
OCALA-SILVER SPRINGS AREA WITHIN THE NEXT HALF HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECT:ION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:31 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 24, 2:31 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 AM EST THU FEB 24 1994

FRNT INTO PANHNDLE NOT MOVING QUITE AS FAST AS PROGGED AND MAY BE
WAITING FOR LOW TO REFORM OVER VIRGINIA. EVEN WITH THIS FRNT WILL NOT
MOVE TOO RAPIDLY TODAY BEFORE STALLING OVER SRN PEN. WILL GO LIKLEY
NRN GRP TODAY WITH LOWERING POPS SWRD AS UPPER SUPPORT MOVES NE. WITH
FRNT STALLING WILL NOT TAMPER WITH PREV FCST POPS TON AND FRI AS HIGH
BRIDGES DOWN. MODLS ALSO HINT AT WEAK SFC WAVE FORMING ALONG FRNT 36
HR. TMPS NEAR TO ABOVE FWC ESP TODAY. SEA SHOULD BUILD TO SCA LEVELS
TODAY. WILL ALSO KEEP HIGHER WINDS WITH TSTMS GRP 1 2. LINE STARTING
TO INCREASE SOME INTO MARION CTY.

@1...VOLUSIA LAKE
@2...SEMINOLE ORANGE OSCEOLA
@3...BREVARD INDIAN RIVER

MCO 77/53/74  533
DAB 76/50/70  632
MLB 80/59/75  433

.MLB...SCA.

RES

In the hours before

Special weather statement, Feb 24, 1:38 AM EST, 1 hour 3 minutes before
FLZ038-040-041-501-240740-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
140 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR VOLUSIA...
MARION AND FLAGLER COUNTIES AND THE ADJACENT COASTAL WATERS...

AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER NORTH
FLORIDA.  THE LEADING EDGE OF THE AREA WAS ALONG A LINE FROM
JACKSONVILLE TO NORTH OF OCALA TO CEDAR KEY.

THE HEAVIEST RAINFALL WAS LOCATED NEAR THE GEORGIA BORDER NORTH OF
JACKSONVILLE AND BETWEEN JACKSONVILLE AND GAINESVILLE.

INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...WHILE THE
ENTIRE AREA WAS MOVING SLOWLY EAST.

MF

 l
Special weather statement, Feb 24, 1:40 AM EST, 1 hour 1 minute before
FLZ038-040-041-501-240740-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
140 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR VOLUSIA...
MARION AND FLAGLER COUNTIES AND THE ADJACENT COASTAL WATERS...

AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER NORTH
FLORIDA.  THE LEADING EDGE OF THE AREA WAS ALONG A LINE FROM
JACKSONVILLE TO NORTH OF OCALA TO CEDAR KEY.

THE HEAVIEST RAINFALL WAS LOCATED NEAR THE GEORGIA BORDER NORTH OF
JACKSONVILLE AND BETWEEN JACKSONVILLE AND GAINESVILLE.

INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...WHILE THE
ENTIRE AREA WAS MOVING SLOWLY EAST.

MF
Special weather statement, Feb 24, 2:35 AM EST, 6 minutes before
FLZ038-040-041-501-240835-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
235 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR VOLUSIA...
MARION AND FLAGLER COUNTIES AND THE ADJACENT COASTAL WATERS...

AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER NORTH
FLORIDA.  THE LEADING EDGE OF THE AREA WAS ALONG A LINE FROM
ST AUGUSTINE TO OCALA TO HOMOSASSA SPRINGS.  WIDESPREAD RAIN FOLLOWING
THE THUNDERSTORMS EXTENDED INTO THE EASTERN PANHANDLE.

THE STRONGEST THUNDERSTORM WAS LOCATED IN EXTREME WESTERN MARION COUNTY
AND MAY PRODUCE GUSTY WINDS UP TO 40 MPH.

INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH...WHILE THE
ENTIRE AREA WAS MOVING SLOWLY EAST.

MF
Special weather statement, Feb 24, 2:35 AM EST, 6 minutes before
FLZ038-040-041-501-240835-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
235 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR VOLUSIA...
MARION AND FLAGLER COUNTIES AND THE ADJACENT COASTAL WATERS...

AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER NORTH
FLORIDA.  THE LEADING EDGE OF THE AREA WAS ALONG A LINE FROM
ST AUGUSTINE TO OCALA TO HOMOSASSA SPRINGS.  WIDESPREAD RAIN FOLLOWING
THE THUNDERSTORMS EXTENDED INTO THE EASTERN PANHANDLE.

THE STRONGEST THUNDERSTORM WAS LOCATED IN EXTREME WESTERN MARION COUNTY
AND MAY PRODUCE GUSTY WINDS UP TO 40 MPH.

INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH...WHILE THE
ENTIRE AREA WAS MOVING SLOWLY EAST.

MF
Special weather statement, Feb 24, 2:38 AM EST, 3 minutes before
FLZ041-044>047-053-054-501-240840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 AM EST FOR MUCH
OF NORTH AND NORTH CENTRAL FLORIDA INCLUDING LAKE COUNTY...

AT 230 AM...A LINE OF STRONG THUNDERSTORMS WAS FROM ST AUGUSTINE
TO PALATKA AND WESTERN MARION COUNTY...EXTENDING TO CRYSTAL
RIVER AND OFFSHORE INTO THE GULF. THE THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT 30 MPH WHILE THE LINE WAS MOVING SOUTHEAST AT 15
MPH.

THROUGH 4 AM...SCATTERED STRONG THUNDERSTORMS WILL MOVE TO FLAGLER
BEACH...OCALA AND INVERNESS. THESE THUNDERSTORMS MAY REACH
LAKE COUNTY BETWEEN 5 AND 6 AM.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO OR OTHER RADIO OR TELEVISION
STATIONS FOR FURTHER INFORMATION.
Special weather statement, Feb 24, 2:38 AM EST, 3 minutes before
FLZ041-044>047-053-054-501-240840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 AM EST THU FEB 24 1994

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 AM EST FOR MUCH
OF NORTH AND NORTH CENTRAL FLORIDA INCLUDING LAKE COUNTY...

AT 230 AM...A LINE OF STRONG THUNDERSTORMS WAS FROM ST AUGUSTINE
TO PALATKA AND WESTERN MARION COUNTY...EXTENDING TO CRYSTAL
RIVER AND OFFSHORE INTO THE GULF. THE THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT 30 MPH WHILE THE LINE WAS MOVING SOUTHEAST AT 15
MPH.

THROUGH 4 AM...SCATTERED STRONG THUNDERSTORMS WILL MOVE TO FLAGLER
BEACH...OCALA AND INVERNESS. THESE THUNDERSTORMS MAY REACH
LAKE COUNTY BETWEEN 5 AND 6 AM.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO OR OTHER RADIO OR TELEVISION
STATIONS FOR FURTHER INFORMATION.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:45 AM ESTSevere Thunderstorm WarningMLBFlagler60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.